Successful Use of Alternative Anticoagulants in the Management of Heparin-induced Thrombocytopenia with Thrombotic Complications: Report of 5 cases and review of literature.
AffiliationDepartment of Haematology, Sultan Qaboos University Hospital, Muscat, Oman;
MetadataShow full item record
CitationSuccessful Use of Alternative Anticoagulants in the Management of Heparin-induced Thrombocytopenia with Thrombotic Complications: Report of 5 cases and review of literature. 2011, 11 (3):391-8 Sultan Qaboos Univ Med J
PublisherSultan Qaboos University medical journal
JournalSultan Qaboos University medical journal
AbstractHeparin is one of the most frequently used anticoagulants. It is easy to use, but can be associated with life-threatening side effects. One of these is heparin-induced thrombocytopenia syndrome (HITS), which develops in about 3-5% of patients exposed to heparin and is associated with thrombosis in 1% of cases. We report here the successful treatment of five patients with HITS who were treated with alternative anticoagulants namely danaparoid or hirudin. The median time between their exposure to heparin and onset of symptoms and or signs was 10.2 days (range 7-14 days). Platelet counts decreased to a mean of 38.4 x 10(9) /l (12-82 x 10(9)/l). All five patients had evidence of thrombosis; four patients had clinical and radiological evidence of pulmonary emboli, one patient had confirmed deep vein thrombosis (DVT) and one patient had extensive skin necrosis of the thighs and abdomen. Platelet aggregation test were positive in two patients, inconclusive in one patient and negative in two patients. Two patients were anticoagulated with danaparoid and three with hirudin until their platelet counts returned to normal between 4 and 14 days (average 6 days) following the recognition of the syndrome. Our patients had significant morbidity, but no mortality. Immediate withdrawal of heparin is of paramount importance and introduction of alternative anticoagulant is necessary in the presence of thrombosis.
- The management of heparin-induced thrombocytopenia.
- Authors: Keeling D, Davidson S, Watson H, Haemostasis and Thrombosis Task Force of the British Committee for Standards in Haematology.
- Issue date: 2006 May
- Heparin-induced thrombocytopenia: recent experience in a large teaching hospital.
- Authors: Sturtevant JM, Pillans PI, Mackenzie F, Gibbs HH
- Issue date: 2006 Jul
- Use of recombinant hirudin in heparin-induced thrombocytopenia and thrombosis (HITT) and renal failure--a case report.
- Authors: Whelen S, Carr ME Jr
- Issue date: 2001 Oct
- [Management of heparin-induced thrombocytopenia].
- Authors: Aouizerate P, Guizard M
- Issue date: 2002 Nov-Dec
- Heparin-induced thrombocytopenia.
- Authors: Fabris F, Luzzatto G, Stefani PM, Girolami B, Cella G, Girolami A
- Issue date: 2000 Jan